Alert archive / West Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 18, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 19, 2005, 7:50 AM EDT for Mingo County, West Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2005, 7:50 AM EDT (11:50 UTC)
- Expired
- Aug 19, 2005, 11:45 AM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 90 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 8:20 AM EDT | FLASH FLOOD | Chattaroy, WV | WATER IN HOMES ALONG DANS BRANCH NEAR BORDERLAND. WATER IN HOMES ALONG BUFFALO CREEK NEAR CHATTAROY. SEVERAL ROADS CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 11.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 191154 FFWRLX WVC059-191545- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 750 AM EDT FRI AUG 19 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... MINGO COUNTY IN WEST VIRGINIA * UNTIL 1145 AM EDT. * AT 710 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL ESTIMATES OF 1 TO 2 INCHES IN THE LAST HOUR HAVE MOVED OVER REGIONS THAT RECEIVED HEAVY RAINFALL IN THE LAST 24 HOURS. RADAR INDICATES THAT SOME AREAS HAVE RECEIVED OVER 4 INCHES IN THE LAST 24 HOURS. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...GILBERT CREEK...WILLIAMSON...CHATTAROY...DELBARTON... HINCH...PIE...RED JACKET...KERMIT AND MATEWAN. A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3747 8231 3752 8194 3757 8184 3786 8242 $$ 25
3 follow-up statements
000 WGUS71 KRLX 191223 FFSRLX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 823 AM EDT FRI AUG 19 2005 WVC059-191545- MINGO WV- 823 AM EDT FRI AUG 19 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 AM EDT FOR MINGO COUNTY... AT 815 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT ONE OF THE AREAS RECEIVING THE HEAVIEST RAINFALL WAS AROUND AND JUST NORTH OF WILLIAMSON...INCLUDING CHATTAROY...GOODMAN...AND CINDERELLA. RADAR INDICATES 3 TO 4 INCHES HAVE FALLEN IN THE LAST 3 HOURS. PERSONS ALONG BUFFALO CREEK...SOUTH FORK...SUGARTREE CREEK...WILLIAMSON CREEK...AND SYCAMORE CREEK SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. THIS IS A DANGEROUS SITUATION AND WATER WITH RISE VERY RAPIDLY...PERSONS IN THE AREA SHOULD ACT IMMEDIATELY AND MOVE TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3747 8231 3752 8194 3757 8184 3786 8242 $$ RPY
000 WGUS71 KRLX 191338 FFSRLX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 917 AM EDT FRI AUG 19 2005 WVC059-191545- MINGO WV- 917 AM EDT FRI AUG 19 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 AM EDT FOR MINGO COUNTY... ALTHOUGH RAIN HAS STOPPED IN MANY AREAS...RAINFALL EARLIER WAS HEAVY ENOUGH TO CONTINUE TO PRODUCE FLOODING. IN PAST 26 HOURS ENDING AT 9 AM THIS MORNING...5.65 INCHES OF RAIN HAS FALLEN IN WILLIAMSON. RADAR INDICATES AREAS AROUND WILLIAMSON HAVE RECEIVED SIMILAR AMOUNTS. SIGNIFICANT FLOODING HAS ALREADY BEEN REPORTED ALONG BUFFALO CREEK...AND CAN ALSO BE EXPECTED ALONG SOUTH FORK...SUGARTREE CREEK...WILLIAMSON CREEK...AND SYCAMORE CREEK...INCLUDING THE COMMUNITIES OF CINDERELLA AND GOODMAN. MOTORISTS SHOULD BE AWARE THAT FLOODING PROBLEMS ARE POSSIBLE ON HIGHWAY 14...AND HIGHWAY 52 FROM CINDERELLA TO THE TUG FORK. OTHER AREAS THAT MAY RECEIVE FLOODING INCLUDE BUT ARE NOT LIMITED TO PIE...HINCH...RED JACKET... AND DELBARTON. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 3747 8231 3752 8194 3757 8184 3786 8242 $$ RPY
000 WGUS71 KRLX 191537 FFSRLX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1137 AM EDT FRI AUG 19 2005 WVC059-191615- MINGO WV- 1137 AM EDT FRI AUG 19 2005 ...THE FLASH FLOOD WARNING FOR MINGO COUNTY IS BEING ALLOWED TO EXPIRE AT 1145 AM EDT... HEAVY RAIN HAS ENDED ACROSS MINGO COUNTY...AND FLOOD WATERS ARE RECEDING. THEREFORE...THE FLASH FLOOD WARNING FOR MINGO COUNTY IS BEING ALLOWED TO EXPIRE. WATER WAS REPORTED IN HOMES ALONG DANS BRANCH NEAR BORDERLAND AND ALONG BUFFALO CREEK NEAR CHATTAROY. MOTORISTS SHOULD CONTINUE TO BE CAREFUL AS WATER OR DEBRIS COULD STILL BE ON SOME ROADWAYS. THE NATIONAL WEATHER SERVICE IS MONITORING THE POSSIBILITY OF ADDITIONAL THUNDERSTORMS WITH HEAVY RAINFALL LATE THIS AFTERNOON AND TONIGHT. WITH THE GROUND ALREADY SATURATED FROM RAINS LAST NIGHT...ADDITIONAL HEAVY RAINFALL COULD CAUSE FLOODING PROBLEMS. THE NATIONAL WEATHER SERVICE WILL CLOSELY MONITOR THIS SITUATION...AND ISSUE WATCHES OR WARNINGS AS NECESSARY. LAT...LON 3747 8231 3752 8194 3757 8184 3786 8242 $$ RPY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 6:48 AM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 19, 6:48 AM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 648 AM EDT FRI AUG 19 2005 .SHORT TERM (REST OF TODAY)... INCREASED POPS FOR THE MORNING ACROSS SOUTHERN SECTIONS AS WEAKENING BUT STILL POTENT MCS LEFTOVERS HEAD TOWARDS AREA. STILL EXPECT A DECREASE IN COVERAGE/INTENSITY BY 15Z BUT WILL BE WATCHING FOR WATER PROBLEMS OVER THE NEXT FEW HOURS. && .AVIATION... INCLUDED MVFR PRECIP MENTION THIS MORNING AT HTS/CRW/BKW. ONLY CONFIDENT AT HTS OF ANY SUSTAINED THUNDER...THINK CB MENTION AT BKW/CRW SHOULD HANDLE SPOTTY THUNDER THERE. COVERAGE OF PRECIPITATION SHOULD DECREASE BY 15Z...LEAVING MOSTLY VFR CONDITIONS FOR THE AFTERNOON AS REMAINING FOG/LOW CLOUDS LIFT. SPOTTIER STORMS THIS AFTERNOON MERITS ANOTHER CB MENTION IN TAFS...WILL MONITOR TRENDS FOR HIGHER THREAT. THIS ACTIVITY SHOULD DIE DOWN AFTER SUNSET...BUT WOULD NOT BE SHOCKED IF MCS ACTIVITY KEEPS RAINFALL GOING WELL INTO THE NIGHT. IN ANY CASE...STRATUS SHOULD BE FAVORED OVER FOG ONCE AGAIN AS WINDS ABOVE THE SURFACE REMAIN FAIRLY STRONG. && .PREVIOUS DISCUSSION... (ISSUED 340 AM EDT FRI AUG 19 2005) SHORT TERM (TODAY)... BOUNDARY HANGING OUT ACROSS SOUTHERN WEST VIRGINIA THIS MORNING. EARLIER CONVECTION HAS FIZZLED...BUT NOCTURNAL ACTIVITY CONTINUES TO FIRE ALONG BOUNDARY INTO EASTERN KENTUCKY. AS WEAK WAVES CONTINUE TO TRAVEL ALONG BOUNDARY...BELIEVE SOUTHERN PORTIONS OF CWA WILL BE UNDER THE GUN FOR A FEW HOURS THIS MORNING UNTIL CONVECTION REACHES ITS USUAL MINIMUM AROUND 14Z. WENT WITH HIGH CHANCE/LOW LIKELY POPS EARLY...TAPERING TO LOW CHANCE/SLIGHT CHANCE BY LATE MORNING. DEPENDING ON AMOUNT OF CLOUD COVER REMAINING THIS AFTERNOON...PLENTY OF CAPE (2000-3000 J/KG) COULD BE REALIZED IF HEATING IS ABLE TO OCCUR. ABUNDANT MOISTURE (2+ INCH PWATS) AND LINGERING BOUNDARY POINT TO HEAVY RAIN POTENTIAL THIS AFTERNOON ACROSS SOUTHERN COUNTIES. MORE DISCRETE STORMS ACROSS THE NORTH COULD PRODUCE ISOLATED SEVERE WEATHER LATE THIS AFTERNOON AND EVENING. ALL IN ALL...A DIFFICULT AND BUSY PERIOD TO FORECAST WITH MESOSCALE INFLUENCES PLAYING A LARGE ROLE. GIVEN CLOUD COVER...WET GROUND...AND EXPECTED RAINS...THINK MAV HAS THE BETTER IDEA IN GENERAL ON AFTERNOON HIGHS. ACTUALLY WENT A DEGREE OR TWO BELOW TO THE SOUTH GIVEN THICKER CLOUDS...AND CLOSER TO NUMBERS IN THE NORTH. LONG TERM (TONIGHT THROUGH THURSDAY)... PW(S) ABOVE 2 INCHES ACROSS SRN COUNTIES THIS EVENING. NEED TO WATCH FOR TRAINING OF CONVECTION...TRIGGERED BY LEFTOVER W/E BOUNDARY...AND POSSIBLE FLASH FLOODING. SOMEWHAT DRIER AIR TRIES TO REACH INTO OUR EXTREME NRN COUNTIES OVERNIGHT..BEFORE RETREATING BACK NE BY SATURDAY MORNING. NAM THE FASTEST ON PUSHING DEEPER MOISTURE THRU...AHEAD OF THE FRONT ITSELF. 00Z GFS SLOWER...WITH CANADIAN EVEN SLOWER. NAM LIKELY TOO FAST...BUT STILL WANTED TO INCREASE POP AFTER 18Z SATURDAY FOR CONVECTION OUT AHEAD OF THE FRONT IN WESTERN COUNTIES. FIGURING FRONT ITSELF NEAR CRW AROUND 12Z SUNDAY. WILL HOLD ONTO SOME LINGERING SHOWERS SUNDAY MORNING CKB-CRW ON S/E. STILL FIGURING ON FRESHER AIR MOVING SE DURING SUNDAY AFTERNOON. LOWERED MAX TEMP SLIGHTLY ON SATURDAY WITH WETTER GROUND. PREVIOUS DISCUSSION... (ISSUED 135 AM EDT FRI AUG 19 2005) AVIATION... PLENTY OF LOW LEVEL MOISTURE IN PLACE...BUT BROKEN CLOUD COVER AND DECENT WINDS ABOVE THE BOUNDARY LAYER COMPLICATE THE FORECAST OVERNIGHT. WENT WITH A MIX OF MVFR/IFR CONDITIONS AS I EXPECT VARYING CONDITIONS GIVEN OCCASIONAL BREAKS IN CLOUDS AND SOME MEASURE OF MIXING DUE TO WIND. CONCERNED ABOUT ACTIVITY DEVELOPING ALONG BOUNDARY IN INDIANA...WONDER IF SOME OF IT COULD REACH AT LEAST THE WESTERN TERMINALS BEFORE CONVECTIVE MINIMUM TIME AROUND 12Z. PUT A SHRA TEMPO WITH CB MENTION AT WESTERN SITES FOR NOW BUT WILL MONITOR. WENT WITH ANOTHER CB MENTION DURING THE DAY WITH PLENTY OF INSTABILITY PRESENT...BUT TIMING AT THIS POINT IS IFFY. EXPECTING GENERALLY VFR/BORDERLINE MVFR IN HAZE DURING THE DAY OUTSIDE OF STORMS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...CL AVIATION...CL
Hazardous weather outlook, Aug 19, 5:07 AM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 507 AM EDT FRI AUG 19 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-200915- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON- WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 507 AM EDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA... SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND NORTHERN AND CENTRAL WEST VIRGINIA. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. WITH A LINGERING WARM FRONTAL BOUNDARY AND ABUNDANT MOISTURE...THUNDERSTORMS ARE EXPECTED TO PRODUCE DOWNPOURS IN MANY AREAS. LOCALIZED WATER PROBLEMS MAY RESULT IF THUNDERSTORMS TRAIN OVER ANY ONE PARTICULAR LOCATION. THE GREATEST THREAT FOR THESE PROBLEMS LIES ACROSS SOUTHERN WEST VIRGINIA...BUT ANY LOCATION COULD SEE EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS ALSO EXISTS FOR SATURDAY ACROSS SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND WESTERN WEST VIRGINIA...AGAIN WITH THE MAIN THREAT BEING WIND GUSTS. ISOLATED WATER PROBLEMS WILL CONTINUE TO BE A POSSIBILITY THROUGH SATURDAY NIGHT...UNTIL A COLD FRONT SWEEPS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
Nearby
Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.